Ohio, 2003

Flood in Ohio, July 7 to 13, 2003

July 7 to 13, 2003 · NWS IWX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 2:39 AM EST, 9 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 2:39 AM EST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
239 AM EST MON JUL 7 2003

FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY...

ON MONDAY A COLD FRONT WILL BE APPROACHING THE CWA FROM THE
NORTHWEST. TUESDAY MORNING THE FRONT WILL BE ENTERING THE NORTHERN
PART OF OUR CWA...WILL STALL OUT OVER THE AREA FOR TUESDAY AND
WEDNESDAY. THE GFS DEVELOPS A MCS OVER IOWA LATE TUESDAY NIGHT/EARLY
WEDNESDAY MORNING AND MOVES THIS ACROSS OUR CWA MIDDAY WEDNESDAY TO
WEDNESDAY EVENING. THE GEM IS NOT AS STRONG WITH THIS SYSTEM AS MOST
OF THE OTHER MODELS ARE. BEST CHANCE FOR MONDAY AHEAD OF THIS NEXT
FRONTAL SYSTEM LOOKS TO BE ABOUT MIDDAY TO EVENING TIME FRAME.
DEWPOINTS WILL BE IN THE LOWER 70S...WE ARE IN SLIGHT RISK...AND
WILL BE GETTING SOME GOOD HEATING OF THE ATMOSPHERE. THE INSTABILITY
IN THE ATMOSPHERE WILL ALSO KEEP INCREASING AS THE DAY WEARS ON. BY
LATE AFTERNOON ETA BUFKIT HAS CAPES 3000 TO 3600 J/KG...LI OF -6 AND
LOWER...SI -4 TO -6...AND TT OF 50 TO 55. FOR MONDAY...SURFACE WINDS
WILL BE OUT OF THE SOUTHWEST AND MID TO UPPER LEVEL WINDS WILL BE
OUT OF THE NORTHWEST. WITH THE FRONT BEING OVER THE AREA ON TUESDAY
AND WEDNESDAY...THIS WILL ALSO BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE CWA. TEMPERATURES LOOKED GOOD. GUIDANCE FOR
WEDNESDAYS HIGH IS LOWER THAN WHAT ARE FORECASTING. ESPECIALLY
AVNMOS WHICH IS RATHER COOL. NOT GOING TO GO THAT COLD AND STUCK
WITH SURROUNDING OFFICES. PATTERN IS NOT GOING TO CHANGE
CONSIDERABLY...SO DONT EXPECT A DRASTIC CHANGE FROM TUESDAYS HIGH
TO WEDNESDAYS HIGH.

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...

ONLY MAJOR CHANGE TO EXTENDED WAS TO ADD A CHANCE OF SHOWERS AND
STORMS ON THURSDAY WITH MAJOR WAVE MOVING THROUGH THE REGION. 00Z
RUNS OF THE GFS STILL AGREE AND ECMWF AS WELL ON THIS FEATURE.
OTHERWISE NO CHANGES.

AVIATION DISCUSSION FOR 06Z TAFS...
WHAT SHOULD BE LAST OF THE ORGANIZED CONVECTION WILL BE PAST KSBN BY
08Z AND KFWA BY 11Z. ALSO SOME MVFR FOG TOWARD SUNRISE AS ATMOSPHERE
SETTLES DOWN. WILL TIME NEXT ROUND OF THUNDERSTORMS AFTER 20Z AS
ANOTHER COMPLEX SHOULD FORM IL/IA AND MOVE SOUTHEAST.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ013...INZ015...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...NONE.

BML/RES
Hazardous weather outlook, Jul 7, 5:09 AM EST, 6 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY
STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT
THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 7, 11:19 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    1 W LARWILL               IN   WIND DAMAGE
07/07/03   WHITLEY                        TREES REPORTED DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1100 AM    NORTH WEBSTER             IN   WIND DAMAGE
07/07/03   KOSCIUSKO                      TREES REPORTED DOWN.
                                          REPORTED BY PUBLIC.

WAMSLEY
Local storm report, Jul 7, 11:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 AM    1 NW SHIPSHEWANA          IN   WIND DAMAGE
07/07/03   LAGRANGE                       TREES REPORTED DOWN.
                                          REPORTED BY AMATEUR RADIO.

1102 AM    5 NE LAGRANGE             IN   WIND DAMAGE
07/07/03   LAGRANGE                       TREES REPORTED DOWN NEAR
                                          THE CITY OF HOWE. REPORTED
                                          BY AMATEUR RADIO.

WAMSLEY
Local storm report, Jul 7, 11:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1135 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 AM    8 S ANGOLA                IN   65 MPH WIND GUST
07/07/03   DE KALB                        60 TO 65 MPH WIND GUSTS
                                          MEASURED BY TRAINED SPOTTER

WAMSLEY
Special weather statement, Jul 7, 11:37 AM EST, 23 minutes before
INZ003>009-012>018-020-023>027-032>034-MIZ077-078-080-081-OHZ001-002-
004-005-015-016-024-025-071715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1137 AM EST MON JUL 7 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR PORTIONS OF
NORTHERN INDIANA AND SOUTHWESTERN LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES. IN MICHIGAN...BERRIEN AND CASS. IN INDIANA...LA PORTE...ST
JOSEPH...STARKE...ELKHART...MARSHALL...PULASKI...WHITE...FULTON...AND
KOSCIUSKO.

THE FOLLOWING REMAIN IN THE SEVERE THUNDERSTORM WATCH UNTIL 1 PM
EST(2PM EDT). IN MICHIGAN...ST JOSEPH...BRANCH AND HILLSDALE. IN
INDIANA...LAGRANGE...NOBLE...WHITLEY...CASS...MIAMI...WABASH...HUNTIN
GTON...WELLS...JAY...BLACKFORD...ALLEN...STEUBEN...ADAMS...GRANT AND
DEKALB. IN OHIO...PAULDING...VAN WERT...FULTON...DEFIANCE...WILLIAMS
...PUTNAM...ALLEN...AND HENRY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 7, 11:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1142 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 AM    7 S ANGOLA                IN   65 MPH WIND GUST
07/07/03   STEUBEN                        CORRECTED FROM PREVIOUS
                                          REPORT. 60 TO 65 MPH WINDS
                                          REPORTED BY TRAINED
                                          SPOTTER.

WAMSLEY
Local storm report, Jul 7, 11:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1137 AM    4 W FORT WAYNE            IN   WIND DAMAGE
07/07/03   ALLEN                          POWERLINE DOWN AT US 30
                                          AND BUTT ROAD. REPORTED BY
                                          LAW ENFORCEMENT.

WAMSLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Van Wert

When
July 7, 12:00 PM EST to July 13, 12:00 PM EST
Where
Van Wert forecast zone
Property damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

The St. Marys river at Willshire went into flood upstream of Decatur, IN where a record crest occurred. 41 homes had some damage with 6 businesses and a church damaged as well.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373348.